Alert archive / Hawaii / Flash Flood Warnings in 2010
Flash Flood Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 6, 2010, 8:23 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2010, 8:23 PM HST (06:23 UTC)
- Expired
- Apr 6, 2010, 11:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 90 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
707
WGHW50 PHFO 070623
FFWHFO
HIC003-070915-
/O.NEW.PHFO.FF.W.0002.100407T0623Z-100407T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
823 PM HST TUE APR 6 2010
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS RE-ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 1115 PM HST
* AT 815 PM HST...RADAR SHOWED EXTREMELY HEAVY RAIN ALONG THE KOOLAU
MOUNTAINS...THAT WAS SPREADING WESTWARD TO COMMUNITIES IN
CENTRAL AND NORTHERN OAHU. THIS IS EVOLVING INTO A DANGEROUS
SITUATION AS TORRENTIAL RAIN OVER THE KOOLAUS CONTINUES TO
REDEVELOP IN THE SAME AREAS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNALUU...WAIAHOLE...HAUULA...KAILUA...KANEOHE AND WAIMANALO
ALONG WINDWARD OAHU...AND ALSO INCLUDES MILILANI AND WAHIAWA IN
CENTRAL OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2167 15809 2175 15793 2155 15783 2126 15760
2141 15800
$$
BIRCHARD1 follow-up statement
216
WGHW70 PHFO 070747
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
947 PM HST TUE APR 6 2010
HIC003-070915-
/O.CON.PHFO.FF.W.0002.000000T0000Z-100407T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU IN HONOLULU COUNTY-
947 PM HST TUE APR 6 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1115 PM HST...
RADAR DATA SHOWED MODERATE TO HEAVY SHOWERS ANCHORED OVER THE KOOLAU
RANGE ON OAHU...AND SPREADING TOWARD THE NORTH SHORE. STREAMS
FLOWING FROM THE KOOLAU RANGE CAN BE EXPECTED TO RISE AND OVERFLOW.
RAIN GAUGES RECORDED THE FOLLOWING THREE HOUR ACCUMULATIONS THIS
EVENING:
4.78 INCHES AT WILSON TUNNEL.
1.36 INCHES AT AHUIMANU LOOP.
1.11 INCHES AT LULUKU.
0.96 INCHES AT MAUNAWILI.
0.74 INCHES AT ST STEPHENS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE...KAHUKU...HAUULA...AS WELL AS CENTRAL AND NORTH OAHU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING IN STREAMS...ROADS...AND LOW LYING AREAS. MOVE TO HIGHER
GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2167 15809 2175 15793 2155 15783 2126 15760
2141 15800
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 4:09 PM HST, 4 hours 14 minutes earlier.
Area forecast discussion, Apr 6, 4:09 PM HST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 409 PM HST TUE APR 6 2010 .SYNOPSIS... LIGHT TRADE WINDS TODAY WILL INCREASE TO MODERATE TRADES ON WEDNESDAY...AND THEN MODERATE TO FRESH WINDS THURSDAY AND INTO THE WEEKEND. SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS WITH INCREASED RAINFALL EXPECTED TONIGHT THROUGH THURSDAY. && .DISCUSSION... AFTERNOON RADAR IMAGERY SHOWS SCATTERED CONVECTIVE SHOWERS OVER KAUAI...OAHU AND MOLOKAI...AS WELL AS SHOWERS MOVING INTO THE WINDWARD BIG ISLAND. SOME OF THE CONVECTIVE SHOWERS HAVE PRODUCED SOME BRIEF DOWNPOURS...AS THE SAINT STEPHENS GAGE SHOWED BY PICKING UP 0.64 INCHES IN AN HOUR EARLIER THIS AFTERNOON. AS OF 2 PM...6-HOUR RAINFALL TOTALS PEAKED ON KAUAI AT HANALEI AND MOUNT WAIALEALE GAGES WITH EACH RECEIVING A HALF INCH OF RAIN. ON OAHU...A HEAVY SHOWER EARLIER THIS MORNING DROPPED ALMOST AN INCH OF RAIN AT THE KAHUKU TRAINING GAGE. MAUI COUNTY HAS SEEN LITTLE RAIN TODAY WHILE ON THE BIG ISLAND...GAGES FROM WAIAKEA TO GLENWOOD HAVE AVERAGED A QUARTER OF AN INCH. HIGH PRESSURE THAT HAS MAINTAINED THE TRADE WINDS OVER THE PAST FEW DAYS HAS MOVED OFF TO THE EAST...WHILE A SURFACE TROUGH HAS MOVED INTO POSITION WEST OF THE STATE...ALONG 170W. LIGHT TRADE WIND FLOW TODAY ALLOWED WIDESPREAD SEA BREEZES ALONG THE LEEWARD COASTS. AFTERNOON CONVECTIVE SHOWERS HAVE FORMED IN RESPONSE TO THE SEA BREEZES WITH HELP FROM A DEEP MOIST LAYER THAT REACHES UP TO 12 THOUSAND FEET. THESE SHOWERS ARE EXPECTED TO DIMINISH THIS EVENING AS THE ISLANDS COOL. THE AFOREMENTIONED SURFACE FEATURE TO THE WEST IS A REFLECTION OF A MID/UPPER TROUGH. THE TROUGH ALOFT IS CURRENTLY LOCATED 700 MILES WNW OF KAUAI WITH AN ORIENTATION FROM NNE TO SSW. GLOBAL MODELS BRING THIS TROUGH AND ASSOCIATED COLD POOL NEAR KAUAI TONIGHT...CREATING A MODERATELY UNSTABLE ATMOSPHERE OVER THE SMALLER ISLANDS TONIGHT THROUGH THURSDAY. THE GFS SHOWS TEMPERATURES REACHING AS LOW AS -13 DEGREES C OVER KAUAI AND OAHU DURING THIS PERIOD AND THE POSSIBILITY OF LOCALLY HEAVY SHOWERS HAVE BEEN ADDED TO THE FORECAST FOR THOSE ISLANDS. WITHOUT ANY FORESEEABLE LOW LEVEL FORCING...THE CHANCE OF THUNDERSTORMS SEEM LESS LIKELY AT THIS TIME. HIGH PRESSURE BUILDS NORTH OF THE STATE DURING THE SECOND HALF OF THE WEEK INCREASING TRADE WINDS TO MODERATE TO FRESH LEVELS WEDNESDAY...AND INTO THE WEEKEND. THE TROUGH ALOFT LINGERS JUST NORTH OF THE STATE THROUGH THE END OF THE WEEK...BUT TEMPS ALOFT ARE FORECAST TO WARM...ALLOWING A STABLE ATMOSPHERE TO RETURN BY FRIDAY. OVER THE WEEKEND...TRADE WIND SHOWERS ARE EXPECTED TO FOCUS OVER WINDWARD AND MAUKA AREAS. && .MARINE... SMALL SWELLS ENTERING THE AREA FROM AROUND THE COMPASS WITH THE EXCEPTION OF THE WEST. SURF HEIGHTS WILL REMAIN WELL BELOW ADVISORY LEVELS. SMALL CRAFT ADVISORIES MAY BE NECESSARY THURSDAY IN THE WINDIER ZONES AS TRADE WINDS INCREASE. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && MORRISON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:28 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Apr 6, 11:13 PM HST | Flash Flood Warning | HFO | Honolulu | 8 hr |
| Apr 7, 8:10 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 31 hr |
| Apr 7, 9:28 AM HST | Areal Flood Advisory | HFO | Kauai | 2 hr |
| Apr 7, 11:30 AM HST | Areal Flood Advisory | HFO | Kauai | 5 hr |
Nearby
Flash Flood Warnings in Hawaii, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.